Puerto Rico, 2013

Flood in Puerto Rico, June 12, 2013

June 12, 2013 · NWS SJU · 1 event in 1 county or zone

An upper level trough, in combination with daytime heating and sea breeze convergence, produced scattered showers with thunderstorms over the municipality of Guaynabo producing urban flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

An upper level trough, in combination with daytime heating and sea breeze convergence, produced scattered showers with thunderstorms over the municipality of Guaynabo producing urban flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jun 12, 11:57 AM AST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 12, 11:57 AM AST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1157 AM AST WED JUN 12 2013

.UPDATE...RADAR AND SATELLITE IMAGERY SHOWED SHOWERS AND ISOLATED
THUNDERSTORMS AFFECTING THE NORTHEAST AND EASTERN PORTIONS OF
PUERTO RICO THIS MORNING. ATTM...SHOWERS AND THUNDERSTORMS HAVE
BEGUN TO DEVELOP ACROSS MOST OF PUERTO RICO EXCLUDING THE SOUTH
COAST OF PUERTO RICO. MORNING TJSJ SOUNDING INDICATED MOISTURE
20-40 PERCENT ABOVE NORMAL...UNDER AN UNSTABLE ATMOSPHERE. THIS
CONDITIONS ARE FAVORABLE TO SUPPORT MODERATE TO STRONG CONVECTION
ACROSS PORTIONS OF THE CORDILLERA CENTRAL AND THE WEST AND NORTHWEST
PUERTO RICO THE REST OF THE MORNING AND AFTERNOON. AS A RESULT...
EXPECT AN ACTIVE AFTERNOON WITH SHOWERS AND THUNDERSTORMS WITH
HEAVY RAINFALL AFFECTING MOST OF MAINLAND PUERTO RICO THROUGH AT
LEAST THIS EVENING. THIS COULD RESULT IN URBAN AND SMALL STREAM
FLOODING ACROSS PORTIONS OF PUERTO RICO AS WELL AS FLASH FLOODING
IN ISOLATED AREAS WHERE SEVERAL ROUNDS OF HEAVY RAINFALL OCCUR.
MINOR CHANGES WERE INTRODUCED TO THE FORECAST PACKAGE THIS MORNING
AS IT REMAINS IN LINE WITH LATEST THINKING.

&&

.AVIATION...MVFR/IFR CONDS WILL CONTINUE NEAR TJSJ THRU 1630Z...IMPROVING
AFT 1630Z WITH VFR CONDS EXPECTED. MVFR CONDS PSBL IN AND AROUND
TJMZ AND TJBQ BTWN 12/17-21Z. WINDS WILL PREVAIL FROM THE E TO ESE
AT 15-20 KT WITH HIGH GUSTS NEAR SHRA/TSRA.

&&

.MARINE...NO CHANGES TO THE PREVIOUS MARINE DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 558 AM AST WED JUN 12 2013/

SYNOPSIS...A TUTT WILL DEVELOP ACROSS THE CENTRAL ATLANTIC INTO
THE NORTHEASTERN CARIBBEAN EARLY NEXT WORK WEEK. SURFACE HIGH
ACROSS THE CENTRAL ATLANTIC WILL CONTINUE TO PROMOTE FRESH TO
MODERATE TRADES FOR THE NEXT FEW DAYS. NEXT TROPICAL WAVE IS
EXPECTED TO MOVE OVER THE LOCAL ISLANDS ON FRIDAY.

DISCUSSION...INCREASING SHOWER COVERAGE HAVE OCCURRED IN THE PAST
FEW HOURS OVER THE EASTERN PORTIONS OF PUERTO RICO. THESE SHOWERS
ARE EXPECTED TO LAST THROUGH AT LEAST MID MORNING MAINLY AFFECTING
THE EASTERN PORTIONS OF PUERTO RICO INCLUDING THE SAN JUAN
METROPOLITAN AREA.

AT THE BEGINNING OF THE WEEK A DRIER AIR MASS WAS FORECAST TO
PREVAILED OVER THE REGION FROM WEDNESDAY AND THURSDAY. THE MODELS
HAVE BACK OFF THE DRY SLOT FOR THESE TWO DAYS. THE NEW MODELS RUNS
ARE STILL SUGGESTING FOR THIS DRIER AIR MASS TO MOVE OVER THE AREA
ON THURSDAY BUT IT WILL NOT BE AS DRY AS EXPECTED...THEREFORE
EXPECT MORNING SHOWERS AFFECTING THE EASTERN PORTIONS OF PUERTO
RICO AND AFTERNOON SHOWERS AND THUNDERSTORMS ALONG THE CORDILLERA
CENTRAL AND WESTERN PORTION OF PUERTO RICO.

A TROPICAL WAVE WILL MOVE ACROSS THE REGION ON FRIDAY...SHOWER COVERAGE
AND THUNDERSTORM INTENSITY WILL INCREASE ACROSS THE LOCAL ISLANDS.
WEATHER CONDITIONS ARE EXPECTED TO IMPROVE SUNDAY THROUGH TUESDAY AS
A DRIER AND STABLE AIR MASS PREVAILS OVER THE AREA. THEREAFTER...
MOISTURE IS EXPECTED TO POOL ONCE AGAIN ACROSS THE EASTERN
CARIBBEAN BY MIDWEEK NEXT WEEK AS TUTT DEVELOPS ACROSS THE CENTRAL
ATLANTIC INTO THE EASTERN CARIBBEAN.

AVIATION...MID TO HIGH CLOUDS WILL CONTINUE TO AFFECT MOST OF THE
LOCAL FLYING AREA THIS MORNING. SOME PASSING SHOWERS EXPECTED TO
AFFECT TIST...TISX AND TJSJ FROM TIME TO TIME UNTIL AT LEAST 12/15Z.
VICINITY SHOWERS AND AN ISOLATED THUNDERSTORM OR TWO NEAR TJMZ AND
TJBQ BETWEEN 12/18Z AND 12/22Z. LATEST 12/00Z TJSJ SOUNDING
INDICATED MAINLY EASTERLY WINDS BETWEEN 10 TO 15 KTS FROM THE
SURFACE UP TO 10K FEET.

MARINE...CHOPPY MARINE CONDITIONS WILL PREVAIL ACROSS THE LOCAL
WATERS THROUGH THE INCOMING WEEKEND...FOR THIS REASON MARINERS
SHOULD EXERCISE CAUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  78  88  78 /  50  20  30  30
STT  89  79  89  79 /  40  30  20  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

11/23
Hazardous weather outlook, Jun 12, 11:45 AM AST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
1145 AM AST WED JUN 12 2013

AMZ710>745-PRZ001>013-131545-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
1145 AM AST WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW LEVEL MOISTURE WILL CONTINUE TO COMBINE WITH LOCAL EFFECTS AND
DIURNAL HEATING TO INDUCE SHOWER AND THUNDERSTORM DEVELOPMENT
ACROSS PORTIONS OF MAINLAND PUERTO RICO THIS AFTERNOON. LOCALIZED
FLOODING...GUSTY WINDS AND LIGHTNING WILL BE POSSIBLE WITH THESE
SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...HEAVY RAIN...GUSTY WINDS OR
FLOODING REPORTS WOULD BE APPRECIATED.

AMZ715-725-VIZ001-002-131545-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
1145 AM AST WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION
WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 12, 1:14 PM AST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
114 PM AST WED JUN 12 2013

PRC011-027-071-081-083-097-099-115-131-121815-
ANASCO PR-LARES PR-MOCA PR-SAN SEBASTIAN PR-LAS MARIAS PR-ISABELA PR-
CAMUY PR-MAYAGUEZ PR-QUEBRADILLAS PR-
114 PM AST WED JUN 12 2013

AT 107 PM AST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
STRONG THUNDERSTORM OVER THE BORDER BETWEEN SAN SEBASTIAN AND LAS
MARIAS...MOVING NORTHWEST AT 10 MPH. THIS STRONG STORM IS CAPABLE OF
PRODUCING TORRENTIAL RAINFALL...EXCESSIVE DANGEROUS CLOUD TO GROUND
LIGHTNING AND STRONG GUSTY WINDS OF 25 TO 35 MPH.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

ER
Special weather statement, Jun 12, 1:26 PM AST, 1 hour 24 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
114 PM AST MIERCOLES 12 DE JUNIO DE 2013

PRC011-027-071-081-083-097-099-115-131-121815-
ANASCO PR-LARES PR-MOCA PR-SAN SEBASTIAN PR-LAS MARIAS PR-ISABELA PR-
CAMUY PR-MAYAGUEZ PR-QUEBRADILLAS PR-
114 PM AST MIERCOLES 12 DE JUNIO DE 2013

A LAS 1:07 PM AST...METEOROLOGOS DEL SERVICIO NACIONAL DE
METEOROLOGIA DETECTARON UNA TRONADA FUERTE SOBRE SAN SEBASTIAN Y LAS
MARIAS...MOVIENDOSE HACIA EL NOROESTE A 10 MPH. ESTA TRONADA ES
CAPAZ DE PRODUCIR LLUVIAS TORRENCIALES...RELAMPAGOS FRECUENTES DE
NUBE A SUELO...Y VIENTOS EN RAFAGAS ENTRE 25 A 35 MPH.

LAS LLUVIAS FUERTES PUDIERAN INUNDAR AREAS BAJAS TALES COMO BADENES
Y AREAS BAJO LOS PUENTES. EVITE ESTAS AREAS Y NO INTENTE CRUZAR
CARRETERAS INUNDADAS YA QUE PUDIERA SER ARRASTRADO POR LAS
CORRIENTES DE AGUA. LOS NIVELES DE AGUA DE LOS RIACHUELOS Y RIOS
PUDIERAN AUMENTAR...POR LO TANTO...MUEVASE A TERRENO MAS ALTO SI ES
AMENAZADO POR LAS AGUAS CRECIDAS.

SE REPORTAN RELAMPAGOS INTENSOS CON ESTAS TRONADAS. SI SE ENCUENTRA
EN EL EXTERIOR...ALEJESE DE LOS OBJETOS ALTOS TALES COMO ARBOLES.
MUEVASE A UN EDIFICIO SI ES POSIBLE. CUANDO SE ENCUENTRE EN EL
INTERIOR...MANTENGASE LEJOS DE LAS VENTASAS Y PUERTAS Y EVITE
UTILIZAR TELEFONOS A MENOS QUE SEA UNA EMERGENCIA. INTENTE
DESCONECTAR ENSERES ELECTRICOS ANTES DE QUE SE ACERQUE LA TORMENTA.

ER/DS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Guaynabo

When
June 12, 2:50 PM AST to 6:45 PM AST
Where
Guaynabo County, 7.41 mi NW of Guaynabo to 7.23 mi NW of Guaynabo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.410, -66.105

San Patricio shopphing center, Martinez Nadal Avenue, and Fort Buchanan were flooded in poor drainage areas.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2013Every state in 2013This day in weather historyWarnings in Puerto Rico, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458768.